The Therapeutic Goods Administration, which is responsible for approving vaccines in Australia, is closely reviewing anaphylaxis reports, but stresses it is “a very rare side effect that may occur with any vaccine”.
While all four Queensland reactions came after receiving shots from a single batch of the AstraZeneca vaccine, WA Chief Health Officer Dr Andrew Robertson said one case in his state involved that vaccine and the other followed the injection of the Pfizer jab.
All six patients had a history of allergic reactions and recovered after treatment, with the information passed along to the TGA, the states’ health authorities said.
Queensland Health Director-General Dr John Wakefield asked Queenslanders with a history of anaphylaxis to “hold off” on vaccination while the department checked to see “if there is anything else that needs to be done”.
There was no such warning in WA, but Dr Robertson asked all jab recipients to wait 15 minutes after vaccination before leaving the clinic and anyone with a history of severe allergic reactions to wait half an hour. The TGA makes the same recommendation.
More than 13,000 Pfizer doses have been administered in WA and more than 9000 shots of the AstraZeneca vaccine.
“There are stringent vaccine safety monitoring and reporting processes in place across Australia to detect and respond to any vaccination safety concerns and our clinic staff are well aware of how to manage and report any suspected adverse events,” Dr Robertson said in a statement on Wednesday afternoon.
“I want to reassure all Western Australians that the COVID vaccines being used in Australia are safe and effective and will help protect you, your family and more vulnerable members of our community from serious illness caused by COVID-19.”
The TGA said all four Queenslanders to suffer allergic reactions had received an AstraZeneca vaccine from the same batch, which had been confirmed to be “compliant with all requirements”.
Until Tuesday, the organisation had received 19 reports of anaphylaxis nationally — 14 after the Pfizer jab and five after the AstraZeneca shot — following more than 183,000 doses being administered.
“We would expect to see anaphylaxis, and we would have adrenaline on hand and know how to manage the condition,” Professor Murphy said.
Federal health authorities have also addressed concerns, mostly from Europe, about blood clots forming in patients who had received the AstraZeneca jab.
Professor Murphy said the clots were “not a significant issue” and there had not been “any issues” to suggest an increased stroke risk.
“All the evidence we have seen suggests there is no increase above what you would expect in the population,” he added.
AstraZeneca said 37 blood clots had been reported amid the vaccination of more than 17 million people across the European Union and Britain.
“This is much lower than would be expected to occur naturally in a general population of this size and is similar across other licensed COVID-19 vaccines,” the Anglo-Swedish drugmaker said.